Author(s): Owensby S, Taylor K, Wilkins T
Abstract Share this page
Abstract Upper gastrointestinal bleeding is an uncommon but potentially serious, life-threatening condition in children. Rapid assessment, stabilization, and resuscitation should precede all diagnostic modalities in unstable children. The diagnostic approach includes history, examination, laboratory evaluation, endoscopic procedures, and imaging studies. The clinician needs to determine carefully whether any blood or possible blood reported by a child or adult represents true upper gastrointestinal bleeding because most children with true upper gastrointestinal bleeding require admission to a pediatric intensive care unit. After the diagnosis is established, the physician should start a proton pump inhibitor or histamine 2 receptor antagonist in children with upper gastrointestinal bleeding. Consideration should also be given to the initiation of vasoactive drugs in all children in whom variceal bleeding is suspected. An endoscopy should be performed once the child is hemodynamically stable. © Copyright 2015 by the American Board of Family Medicine.
This article was published in J Am Board Fam Med
and referenced in Pharmaceutica Analytica Acta